Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 260, NWS Louisville, KY

November 10, 2002Oldham County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 10, 2002, 5:52 PM EST for Oldham County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 5:52 PM EST (22:52 UTC)
Expired
Nov 10, 2002, 6:30 PM EST
In force
38 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Oldham County, KY

The radar

The Louisville radar (KLVX), 64 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 6:20 PM ESTHail 1Countywide, KY1.00 inch hail fell at La Grange. There were numerous reports of large hail from around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS53 KLMK 102252
SVRSDF
KYC185-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
553 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 630 PM EST

* AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BETHLEHEM TO 13 MILES SOUTHWEST
  OF GOSHEN...OR FROM 26 MILES NORTHEAST OF LOUISVILLE TO 2 MILES
  NORTHEAST OF LOUISVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWNSBORO AROUND 600 PM EST
  PEWEE VALLEY...CRESTWOOD...BUCKNER AROUND 605 PM EST
  LA GRANGE AROUND 610 PM EST
  BALLARDSVILLE AROUND 615 PM EST

THIS LINE OF STORMS HAS RECENTLY PRODUCED DAMAGING WINDS AND LARGE
HAIL.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 1:05 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Nov 10, 1:05 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EST SUN NOV 10 2002

...MDT/HIGH RISK SVR FOR LMK CWA INTO TONIGHT...

SIG SVR WX EPISODE APPEARS IMMINENT FOR LMK CWA, WITH BKN LINE OF
SVR CONVECTION DEVELOPING OVER IN/IL/MO ATTM. NEARLY STEADY SWLY
35-40KT FLOW AT 900MB WILL INTERCHANGE OVER OUR REGION WITH 70-80KT
500MB FLOW ASSOC WITH APPROACHING JET STREAK, SIG INCR SHEAR VALUES.
12KM ETA BUFKIT FCST HODOGRAPHS SUGGEST INITIAL PERIOD OF
SUPERCELLULAR CONVECTIVE MODE THIS AFTERNOON, THEN TRANSITIONING TO
MORE OF A LINEAR MODE AS SFC TROF APPROACHES CWA. ALREADY SEEING
SOME ISOLATED LEADING EDGE CELLS OVER SERN MO/SRN IL, SUGGESTING
SUPERCELL THREAT MAY BE REALIZED. FORWARD PROPAGATING MESO-BETA
ELEMENTS MAY HAVE VECTORS NEARING 230/85KT WITHIN LARGER SCALE
LINEAR SYSTEM, WHICH SHOULD HAVE A QUICK EAST MOTION PER 700MB ETA
OMEGA FIELDS.

ONLY LMTG FACTOR (FOR TIME BEING) OVER CWA IS A SMALL CAPPING
INVERSION 750MB, INDICATED BY ARRIVING A/C FROM ANCHORAGE INTO SDF
AT 15Z. RUC FCSTS THIS 750MB PRE FRONTAL WARM PLUME TO RESIDE OVER
CWA TIL 20-21Z, THEN COLLAPSE AT STG FRONTAL DYNAMICS AND
INSTABILITY PUSHES INTO CWA. ANOTHER INTERESTING THING TO NOTE IS
RUC/ETA FCSTING SUBTLE SFC WAVE TO DEVELOP ALONG FRONT OVER WRN TN
00Z/MON, WHICH WOULD ACT TO ENHANCE LOW-LEVEL HELICITIES,
SUPERCELLULAR POTENTIAL, AND OVERALL CONVECTIVE DEVELOPMENT DOWN IN
SRN KY FOR A PERIOD OF TIME. WIND DAMAGE AND ISOLATED TORNADOES LOOK
TO BE THE PRIMARY THREATS. PER CURRENT RADAR TRENDS, SOME POST
FRONTAL STRATIFORM PCPN WILL LIKELY FOLLOW DURING OVERNIGHT HOURS.

TS COMPLEX SHOULD PUSH EWD AND EXIT LMK CWA IN THE WEE HOURS MONDAY
MORNING. KEEPING IT BRIEF HERE, NEXT WX STORY IS SFC LOW DEVELOPING
ACROSS SERN CONUS TUE AM, WITH POSITIVE FEEDBACK RESPONSE DEEPENING
MID-LEVEL TROF OVER CWA. LOOKS TO BE ONE OF THOSE COOL, RAW, AND
CLOUDY DAYS TUE WITH NLY SFC FLOW. GIVEN FCST L/RS WITHIN TROF
AXIS, SOME SPRINKLES NOT OUT OF THE QUESTION, BUT WILL LEAVE ZFP DRY
FOR NOW. CLIPPER TYPE SFC LOW RACES ACROSS GREAT LAKES THU-FRI, WITH
ATTENDANT CF FCST BY 12Z GFS TO SLIDE INTO LMK CWA DURING SAID
PERIOD. DECENT DYNAMICS AND SOME MOISTURE SUGGEST CHCS OF PCPN OVER
CWA.

.SDF...NONE.

XXV
Hazardous weather outlook, Nov 10, 12:15 PM EST, 5 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...

A POTENTIALLY VERY DANGEROUS WEATHER SITUATION IS SETTING UP ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY TODAY WITH A MAJOR SEVERE
WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING. THE STORM
PREDICTION CENTER HAS INDICATED THERE IS A HIGH RISK OF SEVERE
THUNDERSTORMS TODAY GENERALLY ALONG AND SOUTH OF INTERSTATE 64...WITH
A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF THAT AREA.

NUMEROUS THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT ACROSS
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE THUNDERSTORMS WILL
ORGANIZE INTO A SQUALL LINE WHICH WILL MOVE IN EXCESS OF 50 MPH FROM
WEST TO EAST ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THIS
AFTERNOON AND EVENING. VERTICAL WIND SHEAR IN THE ATMOSPHERE IS
SUPPORTIVE OF SUPERCELLS WHICH WILL ENHANCE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. WITH SUFFICIENT LOW LEVEL TURNING OF
THE WINDS...ISOLATED STRONG TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY IN THE HIGH RISK AREA ACROSS CENTRAL KENTUCKY.

PEOPLE IN CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA MUST REVIEW
SEVERE WEATHER SAFETY RULES NOW AND HAVE A PLAN OF ACTION READY WHEN
SEVERE WEATHER DEVELOPS IN YOUR AREA. LISTEN TO NOAA WEATHER RADIO
OR COMMERCIAL MEDIA OUTLETS FOR POSSIBLE WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VLD

In the hours before

Local storm report, Nov 10, 5:14 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
514 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    NEW PEKIN                 IN   WIND DAMAGE
11/10/02   WASHINGTON                     TREES DOWNED

LD
Local storm report, Nov 10, 5:20 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
520 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    FREDERICKBURG             IN   WIND DAMAGE
11/10/02   WASHINGTON                     NUMEROUS ROOFS OFF HOUSES.
                                          WIDESPREAD DAMAGE

LD
Local storm report, Nov 10, 5:27 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
527 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    3 S CORYDON               IN   60 MPH TSTM WIND GUST
11/10/02   HARRISON                       FROM HAM RADIO OPERATOR.

0525 PM    3 SW CORYDON              IN   .88 INCH HAIL
11/10/02   HARRISON                       FROM HAM RADIO OPERATOR.

LD
Local storm report, Nov 10, 5:30 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
530 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    THOMPKINSVILLE            KY   WIND DAMAGE
11/10/02   MONROE                         POWER LINES DOWNED.
                                          REPORTED BY DISPATCH

LD
Local storm report, Nov 10, 5:46 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
546 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MARENGO                   IN   WIND DAMAGE
11/10/02   CRAWFORD                       TREES DOWNED

0530 PM    CREELSBORO                KY   WIND DAMAGE
11/10/02   RUSSELL                        TREES DOWNED SOUTHERN
                                          PORTION OF COUNTY

0540 PM    LANESVILLE                IN   .75 INCH HAIL
11/10/02   HARRISON

0545 PM    LANESVILLE                IN   .75 INCH HAIL
11/10/02   HARRISON

LD
Local storm report, Nov 10, 5:48 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
548 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    GEORGETOWN                IN   .75 INCH HAIL
11/10/02   FLOYD

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 12:48 AM ESTSevere Thunderstorm WarningLMKOhio27 min
Nov 10, 1:46 AM ESTSevere Thunderstorm WarningLMKHancock29 min
Nov 10, 2:05 AM ESTTornado WarningLMKWarren30 min
Nov 10, 2:12 AM ESTSevere Thunderstorm WarningLMKLogan, Simpson33 min
Nov 10, 2:16 AM ESTSevere Thunderstorm WarningLMKHancock29 min
Nov 10, 2:45 AM ESTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart30 min
Nov 10, 2:52 AM ESTTornado WarningLMKAllen, Simpson23 min
Nov 10, 2:57 AM ESTSevere Thunderstorm WarningLMKBreckinridge33 min
Nov 10, 3:19 AM ESTSevere Thunderstorm WarningLMKAllen26 min
Nov 10, 3:32 AM ESTSevere Thunderstorm WarningLMKHardin43 min
Nov 10, 3:39 AM ESTSevere Thunderstorm WarningLMKGreen, Taylor36 min
Nov 10, 4:08 AM ESTSevere Thunderstorm WarningLMKBoyle, Mercer22 min
Nov 10, 4:37 PM ESTSevere Thunderstorm WarningLMKMonroe28 min
Nov 10, 4:44 PM ESTSevere Thunderstorm WarningLMKClinton, Cumberland36 min
Nov 10, 4:45 PM ESTTornado WarningLMKHancock50 min
Nov 10, 4:56 PM ESTTornado WarningLMKClinton, Cumberland34 min
Nov 10, 5:05 PM ESTSevere Thunderstorm WarningLMKRussell30 min
Nov 10, 5:07 PM ESTTornado WarningLMKBreckinridge, Meade43 min
Nov 10, 5:12 PM ESTSevere Thunderstorm WarningLMKMonroe33 min
Nov 10, 5:34 PM ESTSevere Thunderstorm WarningLMKCumberland26 min
Nov 10, 5:43 PM ESTTornado WarningLMKJefferson37 min
Nov 10, 5:51 PM ESTSevere Thunderstorm WarningLMKBreckinridge24 min
Nov 10, 6:02 PM ESTSevere Thunderstorm WarningLMKRussell23 min
Nov 10, 6:06 PM ESTTornado WarningLMKOldham29 min
Nov 10, 6:08 PM ESTSevere Thunderstorm WarningLMKMeade37 min
Nov 10, 6:13 PM ESTSevere Thunderstorm WarningLMKHenry, Trimble47 min
Nov 10, 6:44 PM ESTSevere Thunderstorm WarningLMKJefferson21 min
Nov 10, 6:51 PM ESTSevere Thunderstorm WarningLMKShelby29 min
Nov 10, 6:53 PM ESTSevere Thunderstorm WarningLMKLogan22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.